Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


combivir+invirase+norvir vs kaletra+combivir
Mar 18, 2014

Hello, I am on combivir+invirase+norvir for the last 6 years. CD4 count is 640 and viral load is undetectable. I was put on this therapy because I was planning pregnancy but it did not happened yet. I am doing OK but diarrhea sometimes. My new doctor wants to change combination to kaletra+combivir. I am actually planning on getting pregnant within several months. Doctor explains decision of change that he worried about possible side effects of combivir+invirase+norvir. Is there any sense to switch these medications?

Response from Dr. Young

Hello and thanks for posting.

It's important to weigh the pros and cons of any treatment switch, particularly if you're doing well (and virologically suppressed) on your current regimen.

Kaletra is a more modern boosted protease inhibitor than Inverase/Norvir and is coformulated. I can't say that the side effects of the two are dramatically different, so the main advantage is that you'd be taking only two, rather than three different types of pills. I'd be wanting to know if you have a history of viral drug resistance or if there were other, better tolerated PIs available where you live. Here in the US, we'd tend to use atazanavir (Reyataz) or darunavir (Prezista) with Norvir, since both are better tolerated overall than Kaletra and a recent study suggests that Prezista has tolerability advantages.

Overall, it be ok to switch, as the performance of the two proposed regimens should be similar. Know that if you don't tolerate the new medications, you could probably just switch back.

I hope that's helpful, BY



Previous
3TC, Truvada and Isentress
Next
Believe?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement